Corticosteroids are a type of anti-inflammatory medicine. Corticosteroid overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.
Corticosteroids come in many forms, including:
Creams and ointments that are applied to the skin
Inhaled forms that are breathed into the nose or lungs
Pills or liquids that are swallowed
Injected formulas delivered to the skin, joints, muscles, or veins
Most corticosteroid overdoses occur with pills and liquids.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Worsening of health conditions such as ulcers, diabetes
Some of the above symptoms may develop even when corticosteroids are used correctly.
Before Calling Emergency
Determine the following information:
Patient's age, weight, and condition (for example, is the person awake or alert?)
Name of the product (ingredients and strengths, if known)
Time it was swallowed
However, DO NOT delay calling for help if this information is not immediately available.
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:
EKG (heart tracing)
Fluids through a vein (by IV)
Medications to treat fluid and electrolyte (body chemical) changes, or to heal stomach ulcers and inflammation and stop internal bleeding
Tube through the mouth into the stomach to wash out the stomach (gastric lavage)
Most cases of corticosteroid overdose lead to minor fluid and electrolyte changes. If the problem is severe enough to cause heart rhythm disturbances, the outlook may be more serious.
Nikkanen HE, Shannon MW. Endocrine toxicology. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Saunders Elsevier; 2007:chap 16.
Gorlanick E, Meguerdichian DA. Gastronintertinal bleeding. In: Marx JA, Hockberger RS, Walls RM, et al., eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Mosby; 2013:chap 30.
Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.